Alert archive / Ohio / Coastal Flood Statements in 2008

Coastal Flood Statement 1, NWS Cleveland, OH

August 8, 20084 counties in Ohio; Erie County, Pennsylvania

NWS Cleveland, OH issued this coastal flood statement at Aug 8, 2008, 8:15 AM EDT for 4 counties in Ohio; Erie County, Pennsylvania. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Aug 8, 2008, 8:15 AM EDT (12:15 UTC)
Expired
Aug 8, 2008, 8:00 PM EDT
In force
12 hr
Issued by
NWS Cleveland, OH

Counties Ashtabula County, OH, Cuyahoga County, OH, Lake County, OH, Lorain County, OH, Erie County, PA

The radar

The Cleveland radar (KCLE), 66 km from the middle of the area, began a volume at 12:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 0.3 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2008-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 72 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2008-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
72 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
746 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WHUS41 KCLE 081215
CFWCLE

LAKESHORE HAZARD MESSAGE
NATIONAL WEATHER SERVICE CLEVELAND OH
815 AM EDT FRI AUG 8 2008

...HIGH RISK OF RIP CURRENTS TODAY ALONG THE SHORELINE OF LAKE ERIE...

OHZ010>012-089-PAZ001-082015-
/O.NEW.KCLE.CF.S.0001.080808T1215Z-080809T0000Z/
LORAIN-CUYAHOGA-LAKE-ASHTABULA LAKESHORE-NORTHERN ERIE-
815 AM EDT FRI AUG 8 2008

...HIGH RISK OF RIP CURRENTS UNTIL 8 PM EDT THIS
EVENING...

GUSTY NORTHWEST WINDS BETWEEN 20 AND 30 MPH...COMBINED WITH WAVES
OF 4 TO 6 FEET WILL ALLOW FOR A HIGH RISK OF RIP CURRENTS TODAY.

A HIGH RISK OF RIP CURRENTS MEANS THAT RIP CURRENTS WILL BE
DANGEROUS TO ANYONE ENTERING THE WATER. HEED THE ADVICE OF
LIFEGUARDS AND LOCAL OFFICIALS. PAY ATTENTION TO POSTED SIGNS AND
FLAGS.

$$

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this coastal flood statement went out at Aug 8, 7:11 AM EDT, 1 hour 4 minutes earlier.

Area forecast discussion, Aug 8, 7:11 AM EDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
711 AM EDT FRI AUG 8 2008

.SYNOPSIS...
HIGH PRESSURE OVER THE UPPER MIDWEST WILL MOVE SOUTHEAST TODAY AND
WILL REACH THE LOWER OHIO VALLEY ON SATURDAY. LOW PRESSURE HOWEVER
WILL CONTINUE TO STRENGTHEN OVER ONTARIO TODAY AND MOVE SOUTHEAST
TO THE EASTERN GREAT LAKES SATURDAY NIGHT AND SUNDAY. MONDAY THE
LOW WILL MOVE EAST AND ALLOW THE HIGH TO TAKE GREATER CONTROL OF
OUR WEATHER.

&&

.NEAR TERM /THROUGH TONIGHT/...
WHILE DIURNAL TRENDS HAVE HELPED TO REDUCE CONVECTION ACROSS THE
AREA SUPER ADIABATIC LAPSE RATES OVER THE LAKES HAVE SUSTAINED
SCATTERED SHOWERS AND THUNDERSTORMS OVER AND SOUTHEAST OF LAKES
ERIE AND HURON. EXPECT THIS TO ONLY EXPAND WITH HEATING TODAY. IN
ADDITION...NAM SHOWS A SURFACE TROUGH NORTH OF THE LAKE AT 12Z
THAT WILL SWING ACROSS THE AREA THIS AFTERNOON...ACCOMPANIED BY A
SHORT WAVE ALOFT. DEEPEST MOISTURE AND INSTABILITY EAST SO WILL GO
WITH LIKELY POPS THERE AND TAPER BACK TO A SLIGHT CHANCE FAR WEST.
TEMPS MOSTLY IN THE 70S ALTHOUGH UPPER 60S INLAND NWRN PA NOT OUT
OF THE QUESTION.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
THIS EVENING STILL BELIEVE CONVECTION WILL BE ONGOING BUT
DECREASING ACROSS THE NORTHEASTERN COUNTIES SO WILL CARRY TODAYS
POPS INTO THE EARLY EVENING BEFORE DECREASING TO CHC IN THE FAR
NE FOR THE OVERNIGHT. NAM AND GFS POINTING TO A PERIOD OF
DECREASED ACTIVITY OVERNIGHT TONIGHT AND INTO SATURDAY. NAM AND
GFS SHOW THE SURFACE HIGH BUILDING INTO THE LOWER OHIO VALLEY AND
INCREASING HEIGHTS AND TEMPERATURES BEHIND TODAYS SHORT WAVE AND
IN ADVANCE OF THE APPROACHING/DEVELOPING UPPER CLOSED LOW DUE IN
SATURDAY NIGHT. FOR SATURDAY WILL HAVE TO BRING CHC POPS BACK INTO
THE FORECAST FOR THE AFTERNOON HOWEVER AS THE UPPER LOW PLUNGES
INTO THE CENTRAL LAKES AND MOISTURE MOVES IN AHEAD OF THE COLD
FRONT. SUNDAY THE UPPER LOW MOVES FROM THE CENTRAL LAKES TO THE
EASTERN LAKES WITH ONLY MINOR DIFFERENCES FROM THE GFS TO THE NAM
TO THE ECMWF. WHILE DRY AIR SWINGS INTO THE WEST...MOISTURE AND
850MB TEMPS FALLING TO +8C SHOULD GET CONVECTION GOING OVER AND
SOUTHEAST OF THE LAKE AGAIN. BUFKIT ACTUALLY SHOWS MODERATE
INSTABILITY WITH RESPECT TO THE LAKE AND A LAKE EQL OF 30KFT. LAKE
INDUCED CAPES AGAIN AROUND 2500J/KG. WILL HIT THIS HARD WITH AN
80 POP IN THE TRADITIONAL SNOW BELT COUNTIES. SUNDAY THE UPPER LOW
BEGINS TO MOVE EAST OF THE AREA AND DRIER AIR BEGINS TO SPREAD
ACROSS THE WHOLE AREA. UNABLE TO REMOVE POPS COMPLETELY HOWEVER
WITH +8TO +10C STILL AT 850MB BUT WILL SCALE BACK TO CHC POPS IN
THE NE.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
MONDAY AND TUESDAY THE GFS AND ECMWF REMAIN IN GENERAL AGREEMENT
ALTHOUGH THE ECMWF DOES KEEP AN UPPER LOW CLOSER TO THE CENTRAL
AND ERN LAKES THAN THE GFS. BELIEVE BOTH SOLUTIONS CAN GIVE THE
AREA A MOSTLY DRY PERIOD FROM MONDAY THROUGH TUESDAY NIGHT. WILL
BRING CHC POPS BACK FOR WEDNESDAY GIVEN ECMWF LOW POSITION WAND
WITH FLOW OFF THE LAKE.

&&

.AVIATION /11Z FRIDAY THROUGH TUESDAY/...
ANOTHER WEAK TROUGH WILL SWING ACROSS THE EASTERN LAKES THIS
MORNING KICKING OFF SOME SHOWERS AND A FEW TSRA...BUT MAINLY EAST
OF CLEVELAND IN THE SNOWBELT AREA. WILL SEE LINGERING LAKE EFFECT
CLOUDS BETWEEN 2500 AND 4000 FT FROM CLEVELAND EAST.

OUTLOOK...MORE LAKE EFFECT CLOUDS AND SCATTERED SHOWERS/TSRA AT
TIMES WILL CONTINUE TONIGHT THROUGH MONDAY...AS A SERIES OF
TROUGHS ROTATE ACROSS THE EASTERN GREAT LAKES. VFR CONDITIONS
SHOULD PREVAIL FOR TUESDAY AS A HIGH PRESSURE MOVES OVER THE
REGION.

&&

.MARINE...
FALL TYPE PATTERN WILL CONTINUE THROUGH THE WEEKEND...AS A SERIES OF
WEAK TROUGHS WILL CONTINUE TO ROTATE ACROSS THE EASTERN LAKES
THROUGH SUNDAY. SCA CONDITIONS WILL CONTINUE TODAY WITH NW FLO OVER
THE LAKES.  THE CHANCE OF WATERSPOUTS WILL CONTINUE THROUGH SATURDAY
AS UNSEASONABLY COLD AIR MOVES OVER THE LAKES.  THE 5K FT TEMPS HAVE
DROPPED TO 8C.

CHOPPY CONDITIONS WILL CONTINUE THROUGH THE WEEKEND WITH WITH WIND
AND WAVES AT OR JUST BELOW SCA CRITERIA THROUGH SUNDAY. HIGH
PRESSURE WILL BUILD OVER THE LAKE BEHIND THE TROUGH BY MONDAY AND
REMAIN IN PLACE THROUGH EARLY NEXT WEEK.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 10 AM EDT SATURDAY FOR LEZ142>149.

&&

SYNOPSIS...TK
NEAR TERM...TK
SHORT TERM...TK
LONG TERM...TK
AVIATION...DJB
MARINE...DJB
Hazardous weather outlook, Aug 8, 7:01 AM EDT, 1 hour 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
701 AM EDT FRI AUG 8 2008

OHZ006-017>023-027>033-036>038-047-091115-
WOOD-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-
CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-
KNOX-
701 AM EDT FRI AUG 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST OHIO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LEZ061-142>149-162>169-091115-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
701 AM EDT FRI AUG 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...TODAY AND TONIGHT

UNSEASONABLY COOL WEATHER WILL CONTINUE ACROSS LAKE ERIE TODAY AND
TONIGHT. AS THIS COOL AIR MOVES OVER THE WARMER WATERS OF LAKE
ERIE...CONDITIONS WILL BE FAVORABLE FOR WATERSPOUTS TO DEVELOP.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WATERSPOUTS WILL REMAIN POSSIBLE ACROSS LAKE ERIE SATURDAY AND
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ011>014-089-PAZ001>003-091115-
CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-ASHTABULA LAKESHORE-
NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
701 AM EDT FRI AUG 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST OHIO AND NORTHWEST
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A HIGH RISK FOR RIP CURRENTS ON LAKE ERIE. IN ADDITION
THUNDERSTORMS WILL DEVELOP OVER LAKE ERIE TODAY AND MOVE INLAND.
SOME OF THESE STORMS MAY CONTAIN HAIL OR STRONG GUSTY WINDS AS
THEY MOVE ONSHORE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER LAKE ERIE AND MOVE
INLAND SATURDAY THROUGH SUNDAY NIGHT. SOME OF THESE STORMS MAY
CONTAIN HAIL OR STRONG GUSTY WINDS AS THEY MOVE ONSHORE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ003-007>010-091115-
LUCAS-OTTAWA-SANDUSKY-ERIE OH-LORAIN-
701 AM EDT FRI AUG 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL OHIO AND
NORTHWEST OHIO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE TO HIGH RISK FOR RIP CURRENTS ON LAKE ERIE
TODAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 8:00 PM EDTSevere Thunderstorm WarningCLEKnox45 min
Aug 7, 8:38 PM EDTSevere Thunderstorm WarningCLECuyahoga, Geauga, Medina, Portage, Summit67 min
Aug 7, 8:55 PM EDTSevere Thunderstorm WarningCLEMedina, Summit50 min
Aug 7, 9:17 PM EDTSevere Thunderstorm WarningCLEPortage, Stark, Summit, Wayne58 min
Aug 8, 3:08 PM EDTSpecial Marine WarningCLE30 min
Aug 7, 9:55 PM EDTSevere Thunderstorm WarningCLECrawford, Erie50 min

Nearby

Coastal Flood Statements in Ohio, 2008Coastal Flood Statements in Pennsylvania, 2008Every coastal flood statement in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.